Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 12, 2017, 1:52 PM EDT for Cass County, Pulaski County, White County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 1:52 PM EDT (17:52 UTC)
- Expired
- Jul 12, 2017, 2:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, IN, Pulaski County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
479
WUUS53 KIWX 121752
SVRIWX
INC017-131-181-121830-
/O.NEW.KIWX.SV.W.0106.170712T1752Z-170712T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
152 PM EDT WED JUL 12 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern White County in northwestern Indiana...
Southwestern Pulaski County in northwestern Indiana...
Northwestern Cass County in north central Indiana...
* Until 230 PM EDT/130 PM CDT/
* At 151 PM EDT/1251 PM CDT/, a severe thunderstorm was located over
Monon, or 8 miles southeast of Hanging Grove, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monticello, Monon, Royal Center, Reynolds, Burnettsville, Lakeside
In Pulaski County, Headlee, Golden Hill, Indiana Beach, Norway,
Idaville, Sitka, Cedar Point, Lucerne, Bell Center, Buffalo and
Lake Cicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4080 8698 4097 8684 4087 8638 4069 8648
4069 8653 4074 8653 4074 8675 4073 8676
4072 8675 4071 8676 4069 8675 4068 8676
4068 8674 4067 8674 4066 8676
TIME...MOT...LOC 1751Z 300DEG 21KT 4086 8686
HAIL...1.00IN
WIND...60MPH
$$
MCS1 follow-up statement
394
WWUS53 KIWX 121810
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
210 PM EDT WED JUL 12 2017
INC131-121819-
/O.CAN.KIWX.SV.W.0106.000000T0000Z-170712T1830Z/
Pulaski IN-
210 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4087 8678 4091 8671 4091 8659 4087 8638
4069 8648 4069 8653 4074 8653 4074 8675
4073 8676 4072 8675 4071 8676 4069 8675
4068 8676 4068 8674 4066 8677 4074 8688
TIME...MOT...LOC 1809Z 301DEG 24KT 4079 8671
$$
INC017-181-121830-
/O.CON.KIWX.SV.W.0106.000000T0000Z-170712T1830Z/
White IN-Cass IN-
210 PM EDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN WHITE AND NORTHWESTERN CASS COUNTIES...
At 209 PM EDT, a severe thunderstorm was located near Monticello,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Royal Center, Reynolds, Burnettsville, Headlee, Golden
Hill, Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Lucerne,
Bell Center, Buffalo and Lake Cicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4087 8678 4091 8671 4091 8659 4087 8638
4069 8648 4069 8653 4074 8653 4074 8675
4073 8676 4072 8675 4071 8676 4069 8675
4068 8676 4068 8674 4066 8677 4074 8688
TIME...MOT...LOC 1809Z 301DEG 24KT 4079 8671
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:15 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 12, 1:15 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
115 PM EDT Wed Jul 12 2017
.SYNOPSIS...
Issued at 412 AM EDT Wed Jul 12 2017
Primarily dry conditions are expected during the day today but a few
showers and storms are possible along and north of the toll road. It
will also be hot and humid with heat indices climbing into the upper
90s for some locations. Chances for storms will increase this
evening and overnight. A few of these storms could produce isolated
damaging winds and heavy rain. The best chance for severe weather
and heavy rain will arrive on Thursday though as a cold front swings
through the region. Damaging winds...heavy rain...and flooding are
possible. Cooler and drier conditions are anticipated for the end of
the week and early next week.
&&
.UPDATE...(This Afternoon)
Issued at 1012 AM EDT Wed Jul 12 2017
Consolidation of outflow associated with dual lines of convection
through se WI/ne IL taking place this morning. Lead extent of
downstream outflow into wrn lower MI attm yet will be overtaken by
upstream outflow associated with potent MCV progressing through se
WI. Net result looks quite favorable for composite boundary to sag
sewd across lake MI near term and initiate new convection and/or
excite existing festering convection over sw MI by early aftn. Given
rapidly destabilization ongoing to the south of these storms and
rather robust low level warm advection in place...growing
severe/flood threat short term this aftn over nrn IN/srn MI.
Will make significant changes to prior grids this aftn to account
for above thinking with updates forthcoming later this morning.
&&
.SHORT TERM...(Today and Tonight)
Issued at 412 AM EDT Wed Jul 12 2017
Yet another round of strengthening LLJ, isentropic ascent and
moisture convergence underway this morning in response to moderate
amplitude shortwave approaching the northern Lakes. A few strong
storms with heavy rain have developed along warm front surging north
but this activity should exit our CWA and dissipate within the next
few hours. Story for the rest of the day will be one of heat and
humidity but largely dry conditions. Forecast soundings show around
200 J/kg MLCIN in strong 850-700mb capping inversion. With nose of
LLJ and best moisture convergence over MI, suspect most of our CWA
will remain dry through the day. The exception may be in our N/NW
zones where cap is a little weaker and residual outflow boundaries
could touch off some SCT convection. Latest HRRR also shows some
convection clipping our NW from wave currently moving into
Wisconsin. Enough for some low chance PoPs but confidence in
additional QPF in our counties today is much too low for any kind of
watch issuance. If convection does manage to develop in our north
during peak afternoon heating, there is a chance for severe weather
given 2000+ J/kg of SBCAPE and decent wind/shear profiles. Threat is
low for today period though. Heat indices will be in the upper 90s
in our western zones this afternoon. Not quite high enough for an
advisory but certainly something to note.
Slightly better chances for rain and possibly severe weather arrive
overnight. Models indicate potential for some subtle height falls
with convective shortwave that may be enough to weaken cap and touch
off convection in our N/NW around 00-06Z. Hi-res CAM's split on this
with underlying forcing very precarious and dependent on evolution
of convection today. At this point, prefer to lean on the NAM and
NMM solutions which indicate a later arrival in our CWA. However,
held onto some mid-range PoPs during the evening given other
solutions. Once again, if we manage to get convection early in the
evening, there is a severe threat given ample low level moisture and
decent lapse rates. Deep layer shear is on the marginal side but 30+
kts in the lower levels could yield a few damaging wind gusts with
more sustained updrafts. Chances for severe weather will diminish
with later arrival, but not zero. Think best chances for rain will
arrive after 06Z into Thursday morning as more pronounced shortwave
currently over Colorado arrives and convergent boundary slowly
approaches. Some heavy rain possible with this activity especially
in our northern CWA but confidence is too low for watch issuance
this far out.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 412 AM EDT Wed Jul 12 2017
Cold front slowly crosses our CWA during the day Thursday. Think
this may be our best chance for severe weather and heavy rain.
Moisture-rich airmass remains with surface dewpoints in the low to
mid 70s and incredible PW values nearing 2.2 inches. Midlevel temps
are a little warm but lapse rates sufficient to generate around 2000
J/kg of MLCAPE (mainly in our S/SW CWA) given abundant moisture.
Good forcing noted as well with broad cyclonic anomaly enveloping
the Great Lakes. This not only enhances 1000-850mb convergence along
trailing broad cold front but also leads to a little better westerly
midlevel flow and 0-6km bulk shear values of 30+ kts. Will have to
watch for potential of morning convection to disrupt late-day severe
chances but should be at least some brief clearing to allow
instability to build. As we saw on Monday, does not take much
diabatic heating to support moderate instability given tremendous
low level moisture. Damaging winds will be the main severe threat
with at least semi-organized clusters expected. Some hail threat as
well but will depend on adequate instability density that may be
tough to attain given marginal lapse rates. Tornado threat is also
not zero but 0-1km shear and associated hodographs are not as
supportive as what we saw on Monday. Certainly something to watch
though given moisture-laden boundary layer/low LCL potential. Heavy
rain/flooding will likely be biggest concern though with very high
PW values, deep warm cloud layer (12-13 kft) supporting efficient
rainfall processes, and low MBE velocities generating at least some
training/backbuilding potential. With recent heavy rain in many
areas, flooding will be possible.
Fortunately the rest of the long term period is quiet. Primarily
subsident NW flow expected. Only exception is decent jet streak/
shortwave carving out over the Great Lakes late Sat into Sun. Best
moisture is largely scoured out but models do indicate a decent
theta-e ridge peeling off Northern Plains that could fuel some
showers/storms during this time. No severe concerns at this point
but a low chance for a few storms, primarily during the day
Sunday. Otherwise dry with seasonably cool and much less humid
conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 102 PM EDT Wed Jul 12 2017
Weakening showers/storms near composite outflow boundary will
continue to impact KSBN through 19/20Z. Mainly VFR conditions are
expected, though some brief restrictions possible with scattered
precipitation in the area. This outflow should stall out between
KFWA/KSBN by mid-late afternoon with scattered thunderstorms
possible along it as MLCIN erodes. Point chances at the terminals
remain too low for a VCTS mention mid afternoon through early
evening, though this will need to monitored. Upstream upper wave
and surge of deeper moisture then brings a pretty good chance for
widespread convection overnight into early Thursday at both
KFWA/KSBN. Restrictions into IFR and heavy rainfall expected in
the area, though exact timing and placement remains somewhat
uncertain at this forecast range.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through late tonight for INZ003>009-012-014-016>018.
MI...Flood Watch through late tonight for MIZ077>081.
OH...Flood Watch through late tonight for OHZ001-002-004-005-015-016-
024-025.
LM...NONE.
&&
UPDATE...T
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 12, 5:45 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 545 AM EDT Wed Jul 12 2017 INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-130945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- 545 AM EDT Wed Jul 12 2017 /445 AM CDT Wed Jul 12 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Isolated gusty winds and localized heavy rain are possible. Heat indices will be in the mid to upper 90s today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are expected on Thursday. Severe weather is possible with damaging winds...heavy rain...and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ017-018-020-022>027-032>034-OHZ015-016-024-025-130945- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH- 545 AM EDT Wed Jul 12 2017 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible tonight. Severe weather is not expected at this time. Heat indices will be in the mid to upper 90s today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are expected on Thursday. Severe weather is possible with damaging winds...heavy rain...and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today but will likely be needed tomorrow. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-130945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 545 AM EDT Wed Jul 12 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Gusty winds are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are expected on Thursday. Strong to severe storms are possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 12, 11:14 AM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1114 AM EDT WED JUL 12 2017
INZ003-004-MIZ077-078-121545-
La Porte-St. Joseph-Berrien-Cass-
1114 AM EDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN LA PORTE...NORTHWESTERN CASS AND BERRIEN
COUNTIES...
At 1112 AM EDT/1012 AM CDT/, radar indicated strong thunderstorms
were located along a line extending from 16 miles northwest of Lake
Michigan Beach to 15 miles northwest of Beverly Shores to La Grange.
Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms. Torrential rainfall is expected with these storms with some
locations seeing 1 to 2 inches of rain in a short period of time.
Locations impacted include...
Michigan City, La Porte, Benton Harbor, St. Joseph, Buchanan, Trail
Creek, Benton Heights, Fair Plain, Bridgman, New Buffalo, New
Carlisle, Berrien Springs, Watervliet, Three Oaks, Coloma, Long
Beach, Stevensville, Pottawattamie Park, Shorewood-Tower Hill and Paw
Paw Lake.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 45 and 67.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4207 8622 4207 8608 4165 8653 4161 8693
4171 8693 4173 8691 4178 8695 4194 8670
4213 8659 4212 8649 4224 8636 4224 8623
TIME...MOT...LOC 1512Z 294DEG 39KT 4238 8662 4187 8716 4179 8786
FISHERSpecial weather statement, Jul 12, 11:51 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
1151 AM EDT WED JUL 12 2017
INZ003-004-014-MIZ077-078-121630-
La Porte-St. Joseph-Marshall-Berrien-Cass-
1151 AM EDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHWESTERN MARSHALL...LA PORTE...CASS AND BERRIEN COUNTIES...
At 1151 AM EDT/1051 AM CDT/, radar indicated strong thunderstorms
were located along a line extending from Fair Plain to near
Westville. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
La Porte, Fair Plain and Benton Heights around 1155 AM EDT.
Berrien Springs and Kingsford Heights around 1205 PM EDT.
Niles and Dowagiac around 1215 PM EDT.
Walkerton and Koontz Lake around 1220 PM EDT.
Cassopolis and Edwardsburg around 1225 PM EDT.
Other locations impacted by these storms include Dewey Lake,
Waterford, Harbert, Bertrand, Fish Lake, Crumstown, Tyner, Lakeside
In Berrien County, Millburg and Diamond Lake.
This includes the following highways...
Interstate 196 between mile markers 0 and 1.
Interstate 80 in Indiana between mile markers 38 and 85.
Interstate 94 in Indiana between mile markers 37 and 45.
Interstate 94 in Michigan between mile markers 0 and 35.
LAT...LON 4213 8622 4207 8622 4207 8582 4138 8638
4141 8647 4143 8647 4143 8654 4155 8693
4158 8693 4212 8651 4212 8649 4216 8644
TIME...MOT...LOC 1551Z 298DEG 39KT 4209 8645 4159 8687
JBALLSpecial weather statement, Jul 12, 1:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
133 PM EDT WED JUL 12 2017
INZ013-020-121800-
White-Pulaski-
133 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHWESTERN
PULASKI COUNTIES...
At 133 PM EDT/1233 PM CDT/, a strong thunderstorm was located near
Hanging Grove, moving southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Monon, Francesville, Pulaski, Reynolds, Smithson,
Lakeside In Pulaski County, Headlee, Lee, Golden Hill, Indiana Beach,
Norway, Idaville, Sitka, Cedar Point, Bell Center, Buffalo and Star
City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4084 8709 4084 8699 4091 8699 4091 8693
4101 8693 4107 8688 4097 8657 4076 8662
4074 8665 4074 8675 4073 8676 4072 8675
4071 8676 4069 8675 4068 8676 4068 8674
4066 8676 4066 8678 4080 8710
TIME...MOT...LOC 1733Z 310DEG 28KT 4093 8692
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:38 AM EDT | Special Marine Warning | IWX | 67 min | |
| Jul 12, 9:23 AM EDT | Special Marine Warning | IWX | 82 min | |
| Jul 12, 10:43 AM EDT | Special Marine Warning | IWX | 92 min | |
| Jul 12, 11:25 AM EDT | Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 17 hr |
| Jul 12, 11:51 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 12, 1:33 PM EDT | Special Weather Statement | IWX | White | 27 min |
| Jul 12, 2:03 PM EDT | Tornado Warning | IWX | White | 17 min |
| Jul 12, 2:33 PM EDT | Special Weather Statement | IWX | Cass | 27 min |
| Jul 12, 2:38 PM EDT | Special Weather Statement | IWX | White | 22 min |
| Jul 12, 2:59 PM EDT | Special Weather Statement | IWX | White | 16 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.